Pharmacology

The recommended dosing of acetaminophen is 650 mg every 4 to 6 h up to 4 g a day in adults and 10 to 15 mg/kg every 4 to 6 h in children. After ingestion, acetaminophen is rapidly absorbed from the gastrointestinal (GI) tract. In therapeutic doses, peak serum levels are usually achieved within 30 min to 2 h. Even in overdose, peak serum levels are usually achieved within 2 h. However, delayed absorption of acetaminophen has been reported with overdoses of acetaminophen propoxyphene preparations and overdose of a new acetaminophen preparation, Tylenol Extended Relief.

Acetaminophen is primarily metabolized by the liver through sulfation (20 to 46 percent) and glucuronidation (40 to 67 percent). A small percentage (less than 5 percent) of acetaminophen undergoes direct renal elimination. A small percentage is also oxidized by cytochrome P-450 to a toxic metabolite, n-acetyl-p-benzoquinoneimine (NAPQI), which is quickly detoxified by hepatic stores of glutathione to a nontoxic acetaminophen-mercaptate compound that can be eliminated through renal excretion (Fig 165-1A).

FIG. 165-1A and B. Acetaminophen (W-acetyl-p-aminophenol, or APAP) metabolism.

However, during acetaminophen overdose, hepatic metabolism through glucuronidation and sulfation is quickly saturated. A larger proportion of acetaminophen is metabolized by cytochrome P-450 to NAPQI, depleting glutathione. When hepatic stores of glutathione decrease to less than 30 percent of normal, hepatic toxicity occurs. A reactive metabolite, NAPQI readily binds to other sulfur containing amino acids, primarily hepatic proteins and enzymes ( Fig 165-.1.B). Within the hepatic lobule, cytochrome P-450 is concentrated within hepatocytes surrounding the terminal hepatic vein and least concentrated within hepatocytes surrounding the portal triad. As a result, acetaminophen-induced hepatic injury results in the characteristic feature of hepatic centrilobular necrosis ( Fig 165-2).

FIG. 165-2. Hepatic centrilobular necrosis. THV, terminal hepatic vein.

Although the clinical manifestations of acetaminophen toxicity are classically delayed, hepatic injury actually occurs very early. In an animal model of acetaminophen hepatic toxicity, early signs of hepatic necrosis occurred within 12 h of exposure.2 This was based on microscopic evidence of hepatic cellular necrosis and immunofluorescent staining of NAPQI-hepatic protein adducts (3-Cys-A) within hepatocytes. Hepatic necrosis continues to progress until day 2, when cell lysis occur, releasing hepatic enzymes such as transaminases and NAPQI-hepatic protein adducts into the circulation where they can be detected in the serum. This corresponds to the development of clinical toxicity in humans (Fig 165-3).

m iLUp-J

m iLUp-J

FIG. 165-3. Acetaminophen (APAP) toxicity time course. Abbreviations: 3-Cys-A, APAP-hepatic protein adduct; ALT, alanine aminotransferase. From Roberts et al,2 with permission.

Was this article helpful?

0 0
Peripheral Neuropathy Natural Treatment Options

Peripheral Neuropathy Natural Treatment Options

This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.

Get My Free Ebook


Post a comment